Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 10, NWS Houston/Galveston, TX

February 3, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Feb 3, 2021, 2:20 PM CST. It took effect at Feb 3, 2021, 9:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2021, 2:20 PM CST (20:20 UTC)
In effect from
Feb 3, 2021, 9:00 PM CST
Expired
Feb 4, 2021, 3:00 PM CST
In force
18 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

569 
WHUS74 KHGX 032020
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
220 PM CST Wed Feb 3 2021

GMZ370-375-041500-
/O.NEW.KHGX.SC.Y.0010.210204T0300Z-210204T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
220 PM CST Wed Feb 3 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST THURSDAY...

* WHAT...South winds increasing to near 20 knots and seas building
  to 4 to 6 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...From 9 PM this evening to 9 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
174 
WHUS74 KHGX 040353
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
953 PM CST Wed Feb 3 2021

GMZ370-375-041200-
/O.CON.KHGX.SC.Y.0010.000000T0000Z-210204T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
953 PM CST Wed Feb 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WHAT...South winds 15 to 20 knot with gusts around 25 knots  
  and seas building to 4 to 6 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...From 9 PM this evening to 9 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
758 
WHUS74 KHGX 040930
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
330 AM CST Thu Feb 4 2021

GMZ370-375-041730-
/O.EXT.KHGX.SC.Y.0010.000000T0000Z-210206T0000Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
330 AM CST Thu Feb 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM CST FRIDAY...

* WHAT...South winds 15 to 20 knot with gusts around 25 knots and
  seas building to 5 to 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 6 PM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller vessels,
should avoid navigating in hazardous conditions.

&&

$$
718 
WHUS74 KHGX 041527
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
927 AM CST Thu Feb 4 2021

GMZ370-375-042100-
/O.EXT.KHGX.SC.Y.0010.000000T0000Z-210204T2100Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
927 AM CST Thu Feb 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...South winds around 20 knots and seas 5 to 7 ft.

* WHERE...Waters from High Island to Freeport TX from 20 to 60 
  NM and Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
913 
WHUS74 KHGX 042123
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
323 PM CST Thu Feb 4 2021

GMZ370-375-051000-
/O.EXP.KHGX.SC.Y.0010.000000T0000Z-210204T2100Z/
/O.NEW.KHGX.SC.Y.0011.210204T2123Z-210205T1800Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
323 PM CST Thu Feb 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

* WHAT...South winds 15 to 20 knots this evening becoming
  northeast around 20 knots late tonight. Seas 5 to 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until noon CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ330-335-350-355-051000-
/O.NEW.KHGX.SC.Y.0011.210205T0900Z-210205T1500Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
323 PM CST Thu Feb 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST FRIDAY...

* WHAT...Winds becoming northeast around 20 kt. Seas 4 to 5 feet
  and bay waters becoming choppy to rough.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...From 3 AM to 9 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Feb 3, 11:44 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 3, 11:44 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1144 AM CST Wed Feb 3 2021

.AVIATION [18Z TAF Issuance]...

Onshore southeasterly flow is continuing to usher in low-level
scattered clouds around 3,500 ft. Expecting this to fill in
throughout the day and become a broken ceiling by sunset. Steep
low-level lapse rates will allow for some gusts around 15-20 knots
throughout the afternoon hours today. Winds will gradually
transition over to southerly then southwesterly as an area of low
pressure continues to develop in the Central Plains and move
southeastward. Leaned towards the NAM solution which brings MVFR
ceilings to the area early Thursday morning. Went a bit lower on
the MVFR ceilings for the coastal sites (LBX and GLS) as well.
Expecting another day of gusty winds for Thursday after 15z due to
a tightening pressure gradient and steep lapse rates.

26

&&

.PREV DISCUSSION /Issued 421 AM CST Wed Feb 3 2021/...

.SHORT TERM [Today Through Thursday]...

With surface high pressure moving off to the east, look for
increasing and potentially gusty southeast to south winds
to develop today along with increasing clouds. A rise in
temperatures can be expected with this onshore flow with
inland highs mostly in the upper 60 to lower 70s today and
in the mid to upper 70s on Thursday (Thursday's record highs
are 82 at CLL in 1957, 81 at both IAH and HOU in 1957 and
74 at GLS also in 1957). Late Thursday afternoon through
Thursday evening will see the passage of the next cold front
and the possibility of some shower development. 42

.LONG TERM [Thursday Night Through Wednesday]...

The surface cold front will continue to push through SE Texas on
Thursday night, clearing the Houston metro area after sunset and
reaching the coast around midnight. Timing differences previously
observed between GFS/EC solutions have become less apparent, with
the 00Z suite of runs favoring the faster GFS solution observed
yesterday. With moisture availability still not expected to be ample
enough to support significant precipitation, shower activity along
the advancing boundary should remain scattered and QPF remains
relatively low. The greatest PW values (1.25+ in) continue to be
concentrated northeast of the I-610 loop, and thus have maintained
the trend of keeping the highest PoP values confined to this area.
As the front pushes into the coastal waters, a brief shift to
northeasterly winds will allow for a cooler Friday across the area
with highs staying in the lower 60s and lows dipping back into the
40s/lower 50s.

The northeast winds behind the departing front will be rather short
lived as surface high pressure in its wake pushes eastward by
Saturday morning, allowing for a quick return of onshore winds. This
pattern shift will allow for a modest increase in high temperatures
on Saturday, with most locations bordering on 70 degrees. As a
negatively tilted 300mb trough pushes across the Central CONUS and
its associated weak surface low moves eastward, a second cold
frontal boundary will traverse the area on Saturday night. This
passage looks to be a mostly dry one with moisture availability
looking rather unimpressive (PWs of ~0.75 in at best) after the
initial fropa. Light northerly winds in the wake of this boundary
will erode quickly once again with the rapid exit of surface high
pressure and onshore flow re-establishes itself heading into the
beginning of next week.

Deepening pressures over the West Central CONUS will tighten the
surface gradient over SE TX by Monday, allowing for a slight
increase in surface temperatures/dew points. However, as a third and
perhaps stronger cold front approaches the area on Tuesday, a more
sustained period of cool and dry weather may be on the cards by mid-
week.

Cady

.MARINE...

Strengthening south to southeast winds and building seas can be expected
through Thursday. Caution or advisory flags will likely be needed. Winds
will shift to the north after a cold front moves through the area late
Thursday night. Moderate to occasionally strong north to northeast winds
and elevated seas behind this front can be expected at the end of the
week. Another cold front over the weekend will help to reinforce this
offshore flow and associated elevated seas.  42

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  58  78  45  63  42 /   0  10  10   0   0
Houston (IAH)          58  77  49  63  46 /   0  20  20  10   0
Galveston (GLS)        60  70  53  59  54 /   0  20  20  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.